Alert archive / Texas / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 3, NWS Amarillo, TX

April 15, 2003Deaf Smith County, Randall County, Texas

NWS Amarillo, TX issued this severe thunderstorm warning at Apr 15, 2003, 4:30 PM CDT for Deaf Smith County, Randall County, Texas. It was in force for 60 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 15, 2003, 4:30 PM CDT (21:30 UTC)
Expired
Apr 15, 2003, 5:30 PM CDT
In force
60 min
Issued by
NWS Amarillo, TX
Area
Counties, with a storm outline in the text

Counties Deaf Smith County, TX, Randall County, TX

The radar

The Amarillo radar (KAMA), 64 km from the middle of the area, began a volume at 21:30 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 12:00Z, 9.5 hours before the alert went out and 64 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 12:00Z on 2003-04-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 12:00Z on 2003-04-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 58 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2381 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
58 m²/s²
0-3 km storm-relative helicity
71 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KAMA 152130
SVRAMA
TXC117-381-152230-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE AMARILLO TX
430 PM CDT TUE APR 15 2003

THE NATIONAL WEATHER SERVICE IN AMARILLO HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHWESTERN RANDALL COUNTY IN THE PANHANDLE OF TEXAS
  EASTERN DEAF SMITH COUNTY IN THE PANHANDLE OF TEXAS

* UNTIL 530 PM CDT

* AT 430 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER HEREFORD...MOVING NORTHEAST AT 80 MPH.

* SOME LOCATIONS AFFECTED BY THE STORM INCLUDE...
  HEREFORD...CANYON...UMBARGER...DAWN AND BUFFALO LAKE

DESTRUCTIVE WINDS CAN BE EXPECTED. IF YOU CANNOT GET UNDERGROUND...GO
TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A STURDY BUILDING. AVOID
WINDOWS

A TORNADO WATCH IS ALSO IN EFFECT. TORNADOES CAN DEVELOP SUDDENLY
FROM SEVERE THUNDERSTORMS.

LAT...LON 3494 10261 3475 10238 3491 10181 3516 10215

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 15, 1:15 PM CDT, 3 hours 15 minutes earlier.

Area forecast discussion, Apr 15, 1:15 PM CDT, 3 hours 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AMARILLO TX
115 PM CDT TUE APR 15 2003

STRONG UPPER LEVEL SYSTEM WILL MOVE ACROSS THE CWA OVERNIGHT TONIGHT.
CURRENT FCST APPEARS ON TRACK AND WILL LEAVE WIND WARNING AND
ADVISORY AS IS. THE WINDS SHOULD EASE UP LATER TONIGHT BUT RESUME
AGAIN TOMORROW THOUGH NOT NEAR WARNING CRITERIA.  REGARDING
THUNDERSTORMS...THE ACTIVITY SHOULD BE CLEARING THE EASTERN PORTION
OF THE CWA BY EARLY TONIGHT.

COOLER AND BREEZY CONDITIONS ARE EXPECTED FOR TOMORROW AND THR.
THE NEXT DISTURBANCE IS EXPECTED TO MOVE INTO THE REGION BEGINNING ON
FRIDAY. LEFT THE EXTENDED AS IS GIVEN TIMING AND MOISTURE
UNCERTAINTIES.  THE SYSTEM SHOULD CLEAR THE REGION LATE ON SATURDAY
WITH DRY AND MILD CONDITIONS EXPECTED FOR THE REMAINING PERIODS.

FCSTID = 05

AMARILLO    43 73 43 70 / 00 00 00 00
BEAVER      44 73 41 65 / 80 00 00 00
BOISE CITY  40 70 39 67 / 00 00 00 00
BORGER      45 73 42 68 / 00 00 00 00
BOYS RANCH  40 74 42 68 / 00 00 00 00
CANYON      42 73 43 68 / 00 00 00 00
CLARENDON   47 73 45 69 / 80 00 00 00
DALHART     41 72 40 68 / 00 00 00 00
GUYMON      45 71 38 66 / 00 00 00 00
HEREFORD    39 72 42 69 / 00 00 00 00
LIPSCOMB    46 74 44 66 / 80 00 00 00
PAMPA       47 74 44 67 / 80 00 00 00
SHAMROCK    49 75 45 68 / 80 00 00 00
WELLINGTON  50 74 47 68 / 80 00 00 00

.AMA...
TX...HIGH WIND WARNING IS IN EFFECT FOR TXZ001>003-006>008-011>013-
     016>018 UNTIL 03Z TONIGHT.
  ...WIND ADVISORY IS IN EFFECT FOR TXZ004-005-009-010-014-015-019-
     020 UNTIL 03Z TONIGHT.
  ...RED FLAG WARNING IS IN EFFECT FOR TXZ001>003-006>008-
     011>013-016>018 UNTIL 01Z TONIGHT.
OK...HIGH WIND WARNING IS IN EFFECT FOR OKZ001-002 UNTIL 03Z TONIGHT.
  ...WIND ADVIOSRY IS IN EFFECT FOR OKZ003 UNTIL 03Z TONIGHT.
  ...RED FLAG WARNING IS IN EFFECT FOR OKZ001-002 UNTIL 01Z TONIGHT.
Hazardous weather outlook, Apr 15, 1:06 PM CDT, 3 hours 24 minutes before
OKZ001>003-TXZ001>020-161100-

TEXAS/OKLAHOMA PANHANDLES HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AMARILLO TX
100 PM CDT TUE APR 16 2003

...A HIGH WIND WARNING REMAINS IN EFFECT FOR THE WESTERN AND CENTRAL
SECTIONS OF THE OKLAHOMA AND TEXAS PANHANDLES FOR THIS AFTERNOON
AND EARLY EVENING...
...A WIND ADVISORY REMAINS IN EFFECT FOR EASTERN SECTIONS OF THE
OKLAHOMA AND TEXAS PANHANDLES FOR THIS AFTERNOON AND EARLY EVENING...
...A RED FLAG WARNING REMAINS IN EFFECT FOR THE WESTERN AND CENTRAL
SECTIONS OF THE OKLAHOMA AND TEXAS PANHANDLES FOR THIS AFTERNOON
AND EARLY EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA
PANHANDLES.

.DAY ONE...

THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND
EARLY EVENING ACROSS THE EXTREME EASTERN SECTIONS OF THE OKLAHOMA
AND TEXAS PANHANDLES. THE MODERATE RISK AREA IS ALONG AND EAST OF
A LINE EXTENDING FROM 15 MILES NORTH OF BEAVER OKLAHOMA TO
WELLINGTON TEXAS. THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS
ACROSS THE REMAINDER OF THE EASTERN OKLAHOMA PANHANDLE AND THE
EASTERN TEXAS PANHANDLE. THE MAIN THREATS WILL BE DAMAGING WINDS
AND LARGE HAIL. HOWEVER...ISOLATED TORNADOES MAY ALSO OCCUR...
ESPECIALLY IN THE MODERATE RISK AREA.

A HIGH WIND WARNING REMAINS IN EFFECT FOR THIS AFTERNOON AND
EARLY EVENING ACROSS THE WESTERN TWO THIRDS OF THE TEXAS AND OKLAHOMA
PANHANDLES. A WIND ADVISORY REMAINS IN EFFECT THIS AFTERNOON AND
EARLY EVENING ACROSS THE EASTERN THIRD OF THE PANHANDLES. SURFACE
SOUTHWEST WINDS SUSTAINED AT 35 TO 40 MPH CAN BE EXPECTED BY MID
AFTERNOON...WITH GUSTS OVER 50 MPH IN SOME AREAS.

A RED FLAG WARNING ALSO REMAINS IN EFFECT FOR THIS AFTERNOON AND
EARLY EVENING ACROSS THE WESTERN TWO THIRDS OF THE TEXAS AND OKLAHOMA
PANHANDLES. VERY STRONG WINDS AND LOW RELATIVE HUMIDITIES WILL
COMBINE TO PRODUCE A VERY HIGH FIRE DANGER POTENTIAL THIS AFTERNOON.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS AND EMERGENCY MANAGEMENT OFFICIALS ACROSS THE EASTERN
OKLAHOMA PANHANDLE AND THE EASTERN TEXAS PANHANDLE SHOULD REMAIN
ALERT FOR LIKELY ACTIVATION LATER THIS AFTERNOON AND EARLY EVENING.

ANDRADE

The office that day

Everything else NWS Amarillo, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 15, 4:22 PM CDTSevere Thunderstorm WarningAMACarson38 min
Apr 15, 4:53 PM CDTSevere Thunderstorm WarningAMADonley, Gray52 min
Apr 15, 5:09 PM CDTSevere Thunderstorm WarningAMAWheeler51 min
Apr 15, 5:23 PM CDTTornado WarningAMAWheeler37 min
Apr 15, 5:44 PM CDTTornado WarningAMAHemphill31 min
Apr 15, 6:53 PM CDTSevere Thunderstorm WarningAMACollingsworth37 min

Nearby

Severe Thunderstorm Warnings in Texas, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.